Georgia, 2015Damaging Winds in Georgia, July 1, 2015
July 1, 2015 · NWS CHS · 5 events in 1 county or zone
Isolated strong thunderstorms developed in the late evening hours along a surface trough and moved to the east across portions of southeast Georgia. A couple of these storms became severe and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong thunderstorms developed in the late evening hours along a surface trough and moved to the east across portions of southeast Georgia. A couple of these storms became severe and produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 1, 8:55 PM EST, 3 minutes earlier.
Area forecast discussion, Jul 1, 8:55 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
955 PM EDT WED JUL 1 2015
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL RESIDE ACROSS THE AREA WHILE A TROUGH
OF LOW PRESSURE PERSISTS INLAND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LOW LEVEL CONVERGENCE ZONE...WHAT LOOKS TO BE THE INLAND TROUGH
AIDED BY OUTFLOW FROM DECAYING UPSTREAM MCS HAS SHIFTED INTO THE
FORECAST AREA. THIS FEATURE ALONG WITH SHORT WAVE ENERGY ALOFT AND
UPPER DIFLUENCE WILL CONTINUE TO SPUR SCATTERED CONVECTION MAINLY
TO THE WEST OF SAVANNAH PRIOR TO MIDNIGHT. WE HAVE ADJUSTED POPS
INTO THE 40-50 PERCENTILE FROM PEMBROKE AND STATESBORO TO TATTNALL
AND CANDLER COUNTIES. THIS IS SURROUNDED BY 20-30 POPS FROM
BEAUFORT TO SAVANNAH AND LUDOWICI AND NW TO RIDGEVILLE AND
HAMPTON. THIS SCENARIO IS WELL DEPICTED BY THE 18Z NAM. DCAPES ARE
STILL AS HIGH AS 1200-1300 J/KG AND MLCAPES OF 2000-2500 J/KG.
DESPITE THE NOCTURNAL ENVIRONMENT AND INCREASING CINH...A FEW OF
THESE STORMS WILL BE STRONG TO SEVERE THROUGH 11 PM OR MIDNIGHT.
STRONG DOWNBURSTS OF WIND WILL BE THE MAIN HAZARD...ALONG WITH
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINS.
COVERAGE WILL GRADUALLY DIMINISH OVERNIGHT...BUT WILL ATTEMPT TO
SHIFT INTO THE CHARLESTON METRO AREA AS MID LEVEL PERTURBATION
RIDES TOWARD COASTAL SC. THAT ALONG WITH SOME ENHANCEMENT FROM
COASTAL CONVERGENCE WITHIN A SW SYNOPTIC FLOW COULD TRIGGER
ISOLATED SHOWERS/T-STORMS FROM ABOUT 1-4 AM.
SMOKEY CONDITIONS ALOFT ORIGINATING FROM WESTERN CANADIAN
WILDFIRES WILL PERSIST THROUGH THE NIGHT...GIVING THE SKY THE
APPEARANCE OF CIRRIFORM CLOUDINESS AND ODD COLORS TO THE FULL
MOON. BUT ACTUAL CLOUD COVER WILL GENERALLY BE PARTLY TO MOSTLY
CLOUDY...THE RESULT OF SCATTERED TO BROKEN CUMULIFORM CLOUDS AND
SCATTERED TO OVERCAST MID/HIGH LEVEL CLOUDS.
ON AVERAGE LOWS WILL BE IN THE LOWER AND MIDDLE 70S...BUT A FEW
PLACES COULD HIT 70 WHERE HEAVIER RAINS OCCUR.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THURSDAY AND FRIDAY...A BROAD MID LVL TROUGH OF LOW PRESSURE WILL
EXPAND OVER MUCH OF THE EASTERN CONUS THROUGH LATE WEEK WITH A
SERIES OF H5 SHORTWAVES THAT ROUND ITS SOUTHERN PERIPHERY OVER THE
SOUTHEASTERN UNITED STATES. AT THE SFC...THE AREA WILL REMAIN
BETWEEN A PIEDMONT TROUGH INLAND AND HIGH PRESSURE OVER THE WESTERN
ATLANTIC. THE SETUP WILL FAVOR A SOUTHWEST FLOW THAT BUILDS DEEP
MOISTURE TO THE AREA WITH PWATS CHARACTERIZED AROUND 2.0 INCHES EACH
DAY. THESE MOISTURE LEVELS ALONG WITH FORCING ALONG THE BASE OF THE
LOW PRESSURE TROUGH CENTERED WELL TO OUR NORTH WILL FAVOR CHANCES OF
SHOWERS AND THUNDERSTORMS OVER THE AREA. A FEW THUNDERSTORMS COULD
ALSO BE STRONG OR SEVERE WHEN H5 SHORTWAVE ACTIVITY ALONG WITH THE
ARRIVAL OF A 20-30 KT LOW LVL JET SHIFTS OVER THE AREA ON THURSDAY.
WE COULD SEE A SIMILAR RISK OF STRONGER TO SEVERE THUNDERSTORMS ON
FRIDAY AS THE PIEDMONT TROUGH MAKES A SLIGHT SHIFT TOWARD THE COAST
IN RESPONSE TO LOW PRESSURE DEVELOPING OVER THE MID ATLANTIC REGION.
THE MAIN THREAT ASSOCIATED WITH STRONGER THUNDERSTORMS WILL BE
DAMAGING WIND GUSTS.
OVERALL HIGH TEMPS WILL GENERALLY BE IN THE LOWER 90S EACH DAY.
HOWEVER...TEMPS COULD BE A FEW DEGREES COOLER THAN CURRENTLY
FORECAST ON THURSDAY DUE TO SMOKE FROM FIRES ORIGINATING IN CANADA.
OVERNIGHT LOWS WILL RANGE IN THE LOW TO MID 70S AWAY FROM THE COAST
EACH NIGHT.
SATURDAY...WEAK LOW PRESSURE SHOULD REMAIN OVER THE MID ATLANTIC
STATES INTO THE WEEKEND...RESULTING IN STRONGER LOW LEVEL
CONVERGENCE ALONG A SEABREEZE ACROSS THE CHARLESTON TRI-COUNTY.
CHANCES OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
FOR MOST AREAS...BUT EXPECT MOST ACTIVITY IN NORTHERN AREAS ALONG AN
INLAND MOVING SEABREEZE. IN GENERAL...HIGH TEMPS WILL BE IN THE LOW
90S FOR MOST AREAS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE END OF THE WEEKEND WILL CONTINUE TO FEATURE AN INLAND TROUGH AS
HIGH PRESSURE CONTINUES TO BUILD IN FROM THE ATLANTIC. COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD BE RATHER MINIMAL ON SUNDAY WITH
LITTLE IN THE WAY OF STRONG FORCING FOR ASCENT. BY EARLY NEXT
WEEK...MODELS ARE TRENDING A BIT WETTER AS THEY INDICATE MORE IN THE
WAY OF TROUGHING ALOFT. THIS WILL NOT ONLY SUPPORT AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY...BUT COULD ALSO RESULT
IN SLIGHTLY COOLER TEMPERATURES THAN WHAT IS CURRENTLY FORECAST.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
WE HAVE RECENTLY ADJUSTED THE KSAV TAF TO INCLUDE MENTION OF VCTS
DUE TO UPSTREAM CONVECTION REACHING NEAR THE AIRFIELD FROM 03-05Z.
IF A DIRECT IMPACT WERE TO OCCUR THAN A PERIOD OF FLIGHT
RESTRICTIONS WOULD BE NECESSARY. STAY TUNED FOR POSSIBLE
AMENDMENTS.
ODDS FAVOR THE UPSTREAM CONVECTION FALLING APART BEFORE REACHING
KCHS TONIGHT. BUT WE/LL AMEND IF NECESSARY.
FOR THURSDAY...PROBABILITIES ARE SUFFICIENT ENOUGH TO INCLUDE VCTS
AND CB CLOUDS DURING THE AFTERNOON AND EVENING WITH STRONGER
VERTICAL WIND FIELDS AND MID LEVEL ENERGY TO ARRIVE. SHOULD DIRECT
IMPACTS OCCUR THEN FLIGHT RESTRICTIONS AND A TEMPORARY BURST OF
HIGH WINDS WOULD OCCUR...MAINLY IN THE 18-23Z TIME FRAME.
EXTENDED AVIATION OUTLOOK...BRIEF FLIGHT RESTRICTIONS ARE POSSIBLE
IN MAINLY AFTERNOON/EARLY EVENING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. OTHERWISE...VFR CONDITIONS ARE GENERALLY EXPECTED TO
PREVAIL.
&&
.MARINE...
TONIGHT...THERE REMAINS A DECENT GRADIENT BETWEEN SUB-TROPICAL
RIDGING TO THE SE AND SOUTH AND A PRONOUNCED TROUGH INLAND TO THE
NW AND NORTH. THIS ALONG WITH NOCTURNAL JETTING WILL KEEP SW
WINDS ELEVATED NEAR 15 KT IN THE ATLANTIC AND 10-15 KT IN
CHARLESTON HARBOR FOR MUCH OF THE NIGHT...BEFORE LAND BREEZE
INFLUENCES CLOCK WINDS AROUND MORE TO THE WEST AT LOWER SPEEDS
LATE. SEAS WILL AVERAGE 1-3 FT NEAR THE IMMEDIATE COAST AND 2-4 FT
FURTHER OUT...DROPPING ABOUT A FOOT LATE. A FEW STORMS THAT MOVE
OFFSHORE WILL BE STRONG OR EVEN SEVERE...PRODUCING WIND GUSTS IN
EXCESS OF 35 OR 40 KT.
THURSDAY THROUGH MONDAY...ATLANTIC HIGH PRESSURE WILL GENERALLY
DOMINATE THE WEATHER PATTERN OVER THE COASTAL WATERS WITH A
PIEDMONT TROUGH SITUATED INLAND. A TIGHTENED PRESSURE GRADIENT
BETWEEN THE TWO FEATURES WILL KEEP WINDS FAIRLY ELEVATED THROUGH
THE PERIOD. IN FACT...IT APPEARS THAT CONDITIONS COULD REACH
MARGINAL SMALL CRAFT ADVISORY CRITERIA OVER A PORTION OF THE
WATERS FRIDAY AFTERNOON INTO FRIDAY NIGHT. OTHERWISE...SEA BREEZE
CIRCULATIONS AND NOCTURNAL LOW LEVEL JETTING WILL ALLOW
SOUTH/SOUTHWEST WINDS TO PEAK NEAR 15-20 KTS...WITH 25 KTS LOCALLY
AT TIMES IN FAVORED LOCATIONS. SEAS WILL BE 2-4 FEET ON
AVERAGE...BUT COULD REACH 5 FT IN THE OUTER PORTIONS OF THE WATERS
DURING NOCTURNAL SURGES.
RIP CURRENTS...ASTRONOMICAL INFLUENCES FROM A FULL MOON ALONG WITH
SWELL OF 2 FT WITH A PERIOD OF 8-9 SECONDS WILL LEAD TO AN ENHANCED
PERIOD OF RIP CURRENTS ON THURSDAY. A MODERATE RISK OF RIP CURRENTS
IS THEREFORE POSSIBLE ALONG THE CHARLESTON COUNTY COAST.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...DPB
LONG TERM...JAQ
AVIATION...
MARINE...
Hazardous weather outlook, Jul 1, 3:01 PM EST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
401 PM EDT WED JUL 1 2015
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>049-051-052-022015-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-COASTAL JASPER-
TIDAL BERKELEY-
401 PM EDT WED JUL 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SEVERE THUNDERSTORMS...A LINE OF SHOWERS AND THUNDERSTORMS COULD
DEVELOP AND MOVE ACROSS THE AREA DURING MID AFTERNOON TO EARLY
EVENING HOURS ON THURSDAY. THERE IS A MARGINAL RISK THAT SOME OF
THESE THUNDERSTORMS COULD BECOME SEVERE...PRIMARILY CAPABLE OF
PRODUCING DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
SCZ050-022015-
CHARLESTON-
401 PM EDT WED JUL 1 2015
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
A LINE OF SHOWERS AND THUNDERSTORMS COULD DEVELOP AND MOVE ACROSS
THE AREA DURING MID AFTERNOON TO EARLY EVENING HOURS ON THURSDAY.
THERE IS A MARGINAL RISK THAT SOME OF THESE THUNDERSTORMS COULD
BECOME SEVERE...PRIMARILY CAPABLE OF PRODUCING DAMAGING WIND
GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Bulloch
- When
- July 1, 8:58 PM EST to 8:59 PM EST
- Where
- Bulloch County, 2.15 mi SSE of Aaron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.540, -81.970
Bulloch County dispatch reported a tree down on Highway 80 near the intersection with Reddick Road.
Thunderstorm Wind, Bulloch
- When
- July 1, 9:15 PM EST to 9:16 PM EST
- Where
- Bulloch County, 1.36 mi WSW of Statesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.440, -81.800
Bulloch County dispatch reported a tree down across the road in the 700 block of W Jones Avenue.
Thunderstorm Wind, Bulloch
- When
- July 1, 9:16 PM EST to 9:17 PM EST
- Where
- Bulloch County, 1.17 mi E of Collegeboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.420, -81.760
Bulloch County dispatch reported a tree blown down on Wood Valley Circle Road.
Thunderstorm Wind, Bulloch
- When
- July 1, 9:16 PM EST to 9:17 PM EST
- Where
- Bulloch County, 2.15 mi NNE of Statesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.480, -81.770
Bulloch County dispatch reported a large tree blown down in the 700 block of Pine Straw Court.
Thunderstorm Wind, Bulloch
- When
- July 1, 9:33 PM EST to 9:34 PM EST
- Where
- Bulloch County, 2.76 mi N of Leefield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.460, -81.620
Bulloch County dispatch reported a tree down on Stillson-Leefield Road near the intersection with Spring Creek Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 4, 201513 deaths · 1 event
- Flash Flooding and Hail in Missouri, July 1 to 2, 20152 deaths · $4.8 million · 3 in hail · 12 events
- Hail and Damaging Winds in Georgia, July 1 to 4, 20151 death · 4 injured · $128,000 · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 4, 2015$2.6 million · EF1 · 112 events
- Heat in Oregon, July 1 to 5, 20151 death · 2 injured · 3 events
- Flooding in Missouri, July 1 to 31, 2015$7.4 million · 4 events
- Flooding in Illinois, July 1 to 30, 2015$1.0 million · 11 events
- Flooding in Indiana, July 1 to 30, 2015$1.1 million · 5 events
- Damaging Winds and Lightning Strikes in Tennessee, July 1 to 2, 2015$353,000 · 56 kt wind · 14 events
- Flash Flooding in New York, July 1, 2015$520,000 · 2 events
- Damaging Wind and Lightning Strike in Maryland, July 1, 2015$501,000 · 56 kt wind · 2 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 2, 2015EF1 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592955, 592956, 592957, 592958, 592959.